Dynamic Games and Applications

, Volume 8, Issue 2, pp 401–422 | Cite as

Tauberian Theorem for Value Functions

  • Dmitry Khlopin


For two-person dynamic zero-sum games (both discrete and continuous settings), we investigate the limit of value functions of finite horizon games with long-run average cost as the time horizon tends to infinity and the limit of value functions of \(\lambda \)-discounted games as the discount tends to zero. We prove that the Dynamic Programming Principle for value functions directly leads to the Tauberian theorem—that the existence of a uniform limit of the value functions for one of the families implies that the other one also uniformly converges to the same limit. No assumptions on strategies are necessary. To this end, we consider a mapping that takes each payoff to the corresponding value function and preserves the sub- and superoptimality principles (the Dynamic Programming Principle). With their aid, we obtain certain inequalities on asymptotics of sub- and supersolutions, which lead to the Tauberian theorem. In particular, we consider the case of differential games without relying on the existence of the saddle point; a very simple stochastic game model is also considered.


Dynamic Programming Principle Zero-sum games Abel mean Cesaro mean Differential games 

Mathematics Subject Classification

91A25 49L20 91A05 91A23 40E05 



I would like to express my gratitude to Ya.V. Salii for the translation. I am grateful to an anonymous referees for helpful comments. This study was supported by the Russian Foundation for Basic Research, project no. 16-01-00505.


  1. 1.
    Alvarez O, Bardi M (2007) Ergodic problems in differential games. In: Jørgensen S, Quincampoix M, Vincent TL (eds) Advances in dynamic game theory. Birkhäuser, Boston, pp 131–152Google Scholar
  2. 2.
    Arisawa M (1998) Ergodic problem for the Hamilton–Jacobi–Bellman equation II. Ann Inst Henri Poincare 15:1–24MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arisawa M, Lions P (1998) On ergodic stochastic control. Commun Partial Differ Equ 23(11–12):2187–2217MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bardi M (2009) On differential games with long-time-average cost. In: Jørgensen S, Quincampoix M, Vincent TL (eds) Advances in dynamic games and their applications. Birkhäuser, Boston, pp 3–18Google Scholar
  5. 5.
    Bardi M, Capuzzo-Dolcetta I (1997) Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations. Birkhauser, BostonCrossRefzbMATHGoogle Scholar
  6. 6.
    Barles G, Souganidis PE (2000) On the large time behavior of solutions of Hamilton–Jacobi equations. SIAM J Math Anal 31(4):925–939MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bewley T, Kohlberg E (1976) The asymptotic theory of stochastic games. Math Oper Res 1:197–208MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bingham NH, Goldie CM, Teugels JL (1989) Regular variation. Cambridge University Press, CambridgezbMATHGoogle Scholar
  9. 9.
    Blackwell D (1962) Discrete dynamic programming. Ann Math Stat 33(2):719–726MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Buckdahn R, Cardaliaguet P, Quincampoix M (2011) Some recent aspects of differential game theory. Dyn Games Appl 1(1):74–114MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cannarsa P, Quincampoix M (2015) Vanishing discount limit and nonexpansive optimal control and differential games. SIAM J Control Optim 53(4):1789–1814MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Carlson DA, Haurie AB, Leizarowitz A (1991) Optimal control on infinite time horizon. Springer, BerlinCrossRefzbMATHGoogle Scholar
  13. 13.
    Chentsov AG, Khlopin DV (2000) Some constructions of extension of game problems with information discrimination. J Autom Inf Sci 32(12):1–11CrossRefGoogle Scholar
  14. 14.
    Colonius F, Kliemann W (1989) Infinite time optimal control and periodicity. Appl Math Optim 20:113–130MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Elliott RJ, Kalton N (1972) The existence of value for differential games. Memoirs of the American Mathematical Society, vol 126. AMS, ProvidenceGoogle Scholar
  16. 16.
    Evans L, Souganidis PE (1984) Differential games and representation formulas for solutions of Hamilton–Jacobi–Isaacs equations. Indiana Univ Math J 33:773–797MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fathi A (1998) Sur la convergence du semi-groupe de Lax-Oleinik. Comptes Rendus de l’Academie des Sciences-Series I-Mathematics 327(3):267–270MathSciNetzbMATHGoogle Scholar
  18. 18.
    Feller W (1971) An introduction to probability theory and its applications, vol II, 2nd edn. Wiley, New YorkzbMATHGoogle Scholar
  19. 19.
    Fisac JF, Sastry SS (2015) The pursuit-evasion-defense differential game in dynamic constrained environments. In: 2015 IEEE 54th annual conference on decision and control (CDC), December 15-18, 2015, IEEE, pp 4549–4556Google Scholar
  20. 20.
    Gaitsgory V (1985) Application of the averaging method for constructing suboptimal solutions of singularly perturbed problems of optimal control. Automa Rem Contr+ 9:22–30MathSciNetGoogle Scholar
  21. 21.
    Gaitsgory V, Quincampoix M (2013) On sets of occupational measures generated by a deterministic control system on an infinite time horizon. Nonlinear Anal Theor 88:27–41MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Grüne L (1998) On the relation between discounted and average optimal value functions. J Differ Equ 148:65–99MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hardy GH (1949) Divergent series. Clarendon Press, OxfordzbMATHGoogle Scholar
  24. 24.
    Jaśkiewicz A, Nowak AS (2017) Zero-sum stochastic games. In: Basar T, Zaccour G (eds) Handbook of dynamic game theory, Springer. doi: 10.1007/978-3-319-27335-8
  25. 25.
    Khlopin DV (2014) On uniform Tauberian theorems for dynamic games, Math Sb, (in print) (in Russian) In English translate: arXiv preprint arXiv:1412.7331
  26. 26.
    Khlopin DV (2015) Uniform Tauberian theorem for differential games. Mat Teor Igr Prilozh 1:92-120 (in Russian). In English translate: Automat Rem Contr+, 2016 77(4):734–750Google Scholar
  27. 27.
    Khlopin DV (2015) On asymptotic value for dynamic games with saddle point. In: Bonnet C, Pasik-Duncan B, Ozbay H, Zhang Q (eds) 2015 Proceedings of the conference on control and its applications, SIAM, pp 282–289. arXiv:1501.06993. doi: 10.1137/1.9781611974072.39
  28. 28.
    Khlopin DV (2016) On an example for the Uniform Tauberian theorem in abstract control systems. arXiv preprint arXiv:1604.07111
  29. 29.
    Korevaar J (2002) A century of complex Tauberian theory. Bull Am Math Soc 39(4):475–531MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Krasovskii NN, Subbotin AI (1974) Positional differential games. Nauka, Moscow (in Russian)zbMATHGoogle Scholar
  31. 31.
    Lacker D (2016) Limit theory for controlled McKean–Vlasov dynamics. arXiv preprint arXiv:1609.08064
  32. 32.
    Laraki R, Sorin S (2014) Recursive games. In: Young P, Zamir S (eds) Advances in zero-sum dynamic games. Handbook of game theory, pp 27–95Google Scholar
  33. 33.
    Lehrer E, Sorin S (1992) A uniform Tauberian theorem in dynamic programming. Math Oper Res 17(2):303–307MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Li X, Quincampoix M, Renault J (2016) Limit value for optimal control with general means. Discrete Contin Dyn Syst Ser A 36:2113–2132MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Li X, Venel X (2016) Recursive games: uniform value, Tauberian theorem and the Mertens conjecture “\(\max \min =\lim v_n=\lim v_{\lambda }\). Int J Game Theory 45(1):155–189CrossRefzbMATHGoogle Scholar
  36. 36.
    Lions P, Papanicolaou G, Varadhan SRS (1988) Homogenization of Hamilton–Jacobi equations. Unpublished preprintGoogle Scholar
  37. 37.
    Mertens JF, Neyman A (1981) Stochastic games. Int J Game Theory 10(2):53–66MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Monderer D, Sorin S (1993) Asymptotic properties in dynamic programming. Int J Game Theory 22(1):1–11MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Øksendal B (2013) Stochastic differential equations: an introduction with applications. Springer, New YorkzbMATHGoogle Scholar
  40. 40.
    Oliu-Barton M, Vigeral G (2013) A uniform Tauberian theorem in optimal control. In: Advances in dynamic games. Birkhäuser, Boston, pp 199–215. Erratum: HAL preprint hal:00661833v3, 2016Google Scholar
  41. 41.
    Quincampoix M, Renault J (2011) On the existence of a limit value in some non expansive optimal control problems. SIAM J Control Optim 49(5):2118–2132MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Renault J (2011) Uniform value in dynamic programming. J Eur Math Soc 13:309–330MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Renault J (2013) General limit value in dynamic programming. J Dyn Games 1(3):471–484MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Roxin E (1969) Axiomatic approach in differential games. J Optim Theory Appl 3(3):153–163MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Ryll-Nardzewski C (1964) A theory of pursuit and evasion. In: Dresher M, Shapley LS, Tucker AW (eds) Advances in game theory. Princeton University Press, Princeton, pp 113–126Google Scholar
  46. 46.
    Sorin S (2011) Zero-sum repeated games: recent advances and new links with differential games. Dyn Games Appl 1(1):172–207MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Subbotin AI (1995) Generalized solutions of first order PDEs. Birkhauser, BostonCrossRefGoogle Scholar
  48. 48.
    Vigeral G (2013) A zero-sum stochastic game with compact action sets and no asymptotic value. Dyn Games Appl 3:172–186MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Ziliotto B (2016) A Tauberian theorem for nonexpansive operators and applications to zero-sum stochastic games. Math Oper Res 41(4):1522–1534MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Ziliotto B (2016) General limit value in zero-sum stochastic games. Int J Game Theory 45:353–374MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Krasovskii Institute of Mathematics and MechanicsUral Branch, Russian Academy of SciencesYekaterinburgRussia
  2. 2.Chair of Applied Mathematics, Institute of Mathematics and Computer ScienceUral Federal UniversityYekaterinburgRussia

Personalised recommendations